Here are the most common signs and consequences of human drugs encountered during poisoning. If you ever realize that your dog may have eaten one of them or any other human medicine, do not hesitate to call your veterinarian or a veterinary poison control center to be instructed on what to do.
Many owners believe they are doing the right thing by giving paracetamol to their pets in case of pain. It is very dangerous and especially not to be done! It only takes one 1g tablet to endanger the life of a 10kg dog. The first visible symptoms are a marked depression, digestive disorders (anorexia, vomiting, hypersalivation) and the grayish coloration of the mucous membranes due to cyanosis. This is because paracetamol destroys red blood cells and attacks the liver. In the most serious cases, the animal can die.
In the event of recent accidental ingestion, you must directly call your veterinarian who can administer an emetic to your animal in order to eliminate the tablets in the stomach as quickly as possible; and initiate supportive treatment. In some cases, this will require hospitalization.
Ibuprofen and other NSAIDs
Ibuprofen is the most common Non-Steroidal Anti-Inflammatory Drug (NSAID) in the human pharmacopoeia. Anti-inflammatory drugs cause breathing problems, vomiting, gastric ulcers, acidification of the blood leading to coma, severe kidney problems, bleeding, etc. Some NSAIDs can also have liver toxicity. Animals are more sensitive than humans to these side effects because digestive absorption is better in them.
You should know that Metacam is a veterinary non-steroidal anti-inflammatory drug frequently given to pets. The formulation is indicated for this use but it is important not to use it yourself without the advice of a veterinarian, because the side effects can be life threatening. Therefore, it is necessary to respect the dosage and duration of treatment of the prescription and avoid giving this drug to animals with renal failure. If your pet is ever on treatment and exhibits symptoms, speak to your veterinarian immediately.
Anticoagulants are drugs for the vascular system that work on the same principle as anti-vitamin K rat poison (AVK) , that is, by inhibiting coagulation there is an increased risk of bleeding. The first symptoms are visible after 2 days.
At the start of the development, a drop in appetite and weakness may be observed. Then come signs of bleeding: anemia (pale mucous membranes), epistaxis (nosebleeds), melena (red or black stools), hematuria (blood in the urine), hemarthrosis (bleeding in the joints which results in swelling of the joints, lameness), cough, dyspnea (difficulty breathing due to pulmonary hemorrhages), or even convulsions (due to brain hemorrhages).
There is an antidote called vitamin K. Therefore, if you find that your dog has accidentally accessed a tablet, you should tell your vet to examine the animal and prescribe treatment.
This term includes both first and second generation anti-H1 and anti-H2. It is the first generation anti-H1s (dimenhydrinate, hydroxyzine, promethazine, chlorpheniramine) which exhibit the greatest toxicity because they have the capacity to act on the brain.
Clinical signs appear rapidly, as early as 30 minutes after ingestion, and vomiting, diarrhea, disorientation and agitation are observed, which can lead to convulsions. They will also cause cardiac arrhythmias, respiratory distress and nervous system depression which can lead to coma and death of the animal.
The toxicity is even higher if the animal has renal or hepatic insufficiency because the drug passes through these organs during its elimination.
There is no antidote, but the vet will be able to treat the symptoms and speed up the elimination of medication.
Anxiolytics and neuroleptics
These are anxiolytics widely used in human medicine, very easily identified by their name which generally ends in “-am”. They are rather well tolerated in animals but they can quickly present neurological disorders. Some animals show prostration or locomotor difficulties while others are very excited, have tremors and may even become aggressive. They are also called orexigenic molecules, which increase appetite, so the animal can endanger itself by eating anything. The disorders can last up to 48 hours after ingestion.
During this period, the animal must be left in peace in a room where there is nothing to shred, take the animal out on a leash until it regains a normal perception of the environment and pay attention to the risk of ‘aggressiveness.
Tricyclic, amphetamine and related antidepressants
These are the most toxic substances because they act on essential neurotransmitters (dopamine, serotonin, noradrenaline).
As with the benzodiazepines, the animals exhibit neurological disorders associated with a serotonin syndrome which lead to hypersalivation, vomiting and diarrhea, convulsions and which can lead to the death of the animal. In addition, there is cardiac and respiratory toxicity which causes rhythm disturbances which can go as far as cardio-respiratory arrest.
Their action being very fast, it is necessary to go immediately to veterinary emergencies. As with antihistamines, there is no antidote for these drugs, treatment is to support important body functions.
In all cases of ingestion without prescription by a veterinarian, do not hesitate to contact your attending veterinarian.